North Carolina, 2004

Hail and Damaging Winds in North Carolina, May 23, 2004

May 23, 2004 · NWS RAH · 7 events in 6 counties and zones

5 hail, 2 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at May 23, 2:05 PM EST, 40 minutes earlier.

Area forecast discussion, May 23, 2:05 PM EST, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
305 PM EDT SUN MAY 23 2004

.DISCUSSION...

GSO U/A OUT OF SERVICE UNTIL FURTHER NOTICE. ADDITIONAL PARTS NEED
TO BE ORDERED. THUS NO UPPER AIR DATA FROM GSO TONIGHT OR MON
MORNING.

WATER VAPOR IMAGERY DEPICTS SHEAR AXIS CROSSING CENTRAL NC AT THIS
TIME HELPING TO TRIGGER SCATTERED CONVECTION  ALONG SURFACE
CONVERGENCE BOUNDARY. THIS BOUNDARY EXTENDS FROM LAURINBURG TO
LILLINGTON TO SMITHFIELD TO ROANOKE RAPIDS.  EXPECT TO SEE THE
GREATEST COVERAGE IN THIS REGION THROUGH THE EVENING. CURRENT
FORECAST HAS 40% POP THROUGH MIDNIGHT. MAY BUMP THIS UP BASED ON
RADAR TREND/MSAS PRIOR TO 20Z.

WEAK PERTURBATIONS ALOFT WILL CONTINUE TO CROSS CENTRAL NC THROUGH
TUE. HOWEVER FLOW IN THE LOW AND MID LEVELS BECOMES MORE WEST RATHER
THAN SW MON-TUE. THIS FLOW MAY HELP ADVECT DRIER AIR INTO THE
ATMOSPHERE OVER CENTRAL NC... DECREASING PW VALUES FROM 1.5 INCHES
TO 1.2 INCHES. THUS... EXPECT CONVECTIVE COVERAGE TO DECREASE MON
AND MORE SO TUE. WILL GO WITH SLIGHT/SMALL CHANCE OF
AFTERNOON/EVENING MON AND SLIGHT CHANCE TUE.

NEXT SHOT AT ORGANIZED CONVECTION APPEARS TO BE LATE WED/WED NIGHT
AS S/W MOVES FROM GREAT LAKES INTO SOUTHERN NEW ENGLAND WITH TAIL
END OF S/W CROSSES FORECAST AREA. WILL BUMP POPS UP TO 40%.

THU WILL FEATURE CONTINUED CHANCE AS FRONT REMAINS IN VICINITY. WILL
GO WITH WITH DRY/WARM CONDITIONS FRI-SUN.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
&&

WSS
Hazardous weather outlook, May 23, 3:09 AM EST, 11 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
409 AM EDT SUN MAY 23 2004

NCZ007>011-021>028-038>043-073>078-083>086-088-089-230808-
ALAMANCE NC-ANSON NC-CHATHAM NC-CUMBERLAND NC-DAVIDSON NC-DURHAM NC-
EDGECOMBE NC-FORSYTH NC-FRANKLIN NC-GRANVILLE NC-GUILFORD NC-
HALIFAX NC-HARNETT NC-HOKE NC-JOHNSTON NC-LEE NC-MONTGOMERY NC-
MOORE NC-NASH NC-ORANGE NC-PERSON NC-RANDOLPH NC-RICHMOND NC-
SAMPSON NC-SCOTLAND NC-STANLY NC-VANCE NC-WAKE NC-WARREN NC-WAYNE NC-
WILSON NC-
INCLUDING THE CITIES OF...ALBEMARLE...ASHEBORO...BURLINGTON...
CARTHAGE...CARY...CHAPEL HILL...CLINTON...CREEDMOOR...
DOWNTOWN RALEIGH...DURHAM...FAYETTEVILLE...FORT BRAGG...GOLDSBORO...
GRAHAM...GREENSBORO...HALIFAX...HENDERSON...HIGH POINT...
HILLSBOROUGH...LAURINBURG...LEXINGTON...LILLINGTON...LOUISBURG...
MOUNT OLIVE...NASHVILLE...OXFORD...PITTSBORO...RAEFORD...RANDLEMAN...
ROANOKE RAPIDS...ROCKINGHAM...ROCKY MOUNT...ROXBORO...SANFORD...
SILER CITY...SMITHFIELD...SOUTHERN PINES...TARBORO...TROY...
WADESBORO...WARRENTON...WEST RALEIGH AND WINSTON-SALEM
409 AM EDT SUN MAY 23 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND
CONTINUE UNTIL AROUND MIDNIGHT. THE STORMS WILL PRODUCE DANGEROUS
CLOUD-TO-GROUND LIGHTNING AND VERY HEAVY RAIN. SOME FLOODING WILL BE
POSSIBLE...ALONG WITH LARGE HAIL AND DAMAGING WINDS. LOCATIONS IN
THE EASTERN PIEDMONT AND COASTAL PLAIN HAVE THE BEST CHANCE OF
SEEING STORMS.

.DAYS TWO THROUGH SEVEN...

THERE IS A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS MONDAY AND
TUESDAY AFTERNOON AND EVENING...THEN A BETTER CHANCE OF STORMS
WEDNESDAY AND THURSDAY. ANY STORMS THAT FORM WILLL BE CAPABLE OF
PRODUCING VERY HEAVY RAIN...FREQUENT LIGHTNING...AND POSSIBLY SOME
HAIL AND STRONG WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, May 23, 12:00 PM EST, 2 hours 45 minutes before
SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
100 PM EDT SUN MAY 23 2004

NCZ007>011-021>028-038>043-073>078-083>086-088-089-232100-
ALAMANCE NC-ANSON NC-CHATHAM NC-CUMBERLAND NC-DAVIDSON NC-
DURHAM NC-EDGECOMBE NC-FORSYTH NC-FRANKLIN NC-GRANVILLE NC-
GUILFORD NC-HALIFAX NC-HARNETT NC-HOKE NC-JOHNSTON NC-
LEE NC-MONTGOMERY NC-MOORE NC-NASH NC-ORANGE NC-PERSON NC-
RANDOLPH NC-RICHMOND NC-SAMPSON NC-SCOTLAND NC-STANLY NC-
VANCE NC-WAKE NC-WARREN NC-WAYNE NC-WILSON NC-
INCLUDING THE CITIES OF...ALBEMARLE...ASHEBORO...BURLINGTON...
CARTHAGE...CARY...CHAPEL HILL...CLINTON...CREEDMOOR...
DOWNTOWN RALEIGH...DURHAM...FAYETTEVILLE...FORT BRAGG...GOLDSBORO...
GRAHAM...GREENSBORO...HALIFAX...HENDERSON...HIGH POINT...
HILLSBOROUGH...LAURINBURG...LEXINGTON...LILLINGTON...LOUISBURG...
MOUNT OLIVE...NASHVILLE...OXFORD...PITTSBORO...RAEFORD...RANDLEMAN...
ROANOKE RAPIDS...ROCKINGHAM...ROCKY MOUNT...ROXBORO...SANFORD...
SILER CITY...SMITHFIELD...SOUTHERN PINES...TARBORO...TROY...
WADESBORO...WARRENTON...WEST RALEIGH AND WINSTON-SALEM
100 PM EDT SUN MAY 23 2004

...RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND TONIGHT ACROSS
CENTRAL NORTH CAROLINA...

A MOIST AND UNSTABLE AIRMASS OVER CENTRAL NORTH CAROLINA COUPLED WITH
AFTERNOON HEATING AND A WEAK UPPER LEVEL DISTURBANCE WILL CREATE
CONDITIONS NECESSARY FOR THE DEVELOPMENT OF SCATTERED STRONG TO
POSSIBLY SEVERE THUNDERSTORMS THIS AFTERNOON AND TONIGHT.

THE MAIN SEVERE WEATHER THREAT WILL BE BRIEF DAMAGING WIND GUSTS UP
TO 65 MPH AND LARGE HAIL UP TO ONE AND A HALF INCHES IN DIAMETER.

SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS THE AREA AFTER 2 PM AND
CONTINUE INTO THE EVENING HOURS.

SINCE THE WINDS ALOFT ARE  GENERALLY LESS THAN 20 MPH... THE STORMS
WILL ONLY DRIFT SLOWLY EAST FROM WHERE THEY DEVELOPMENT. THUS...
LOCALIZED HEAVY RAIN IS ALSO A THREAT WITH THE STORMS.  THE STRONGER
STORMS WILL BE CAPABLE OF PRODUCING IN EXCESS OF THREE INCHES OF RAIN
IN AN HOUR.

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME DUE TO
THE LIMITED NATURE OF THE STORMS. HOWEVER... EMERGENCY MANAGEMENT
OFFICIALS AND LOCAL STORM SPOTTER GROUPS SHOULD CLOSELY MONITOR
THEIR LOCAL CONDITIONS AND REPORT MEASURED WIND GUSTS... HAIL...
OR EXCESSIVE RAINFALL AMOUNTS TO THE NATIONAL WEATHER SERVICE IN
RALEIGH.

WSS

The radar

The Raleigh/Durham radar (KRAX), 45 km away, was scanning. The volume nearest the first event began at 19:43 UTC.

Open the radar archive at this moment

Event by event

5 hail, 2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Harnett

When
May 23, 2:45 PM EST
Where
Harnett County, 5 mi S of Cokesbury
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
35.450, -78.917

Trees were blown down in Raven Rock Park.

Hail, Wayne

When
May 23, 3:30 PM EST
Where
Wayne County, Goldsboro
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
35.383, -77.983

Golfball sized hail fell on Perkins Road.

Hail, Guilford

When
May 23, 3:40 PM EST
Where
Guilford County, Gibsonville
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
36.117, -79.550

Hail, Harnett

When
May 23, 3:50 PM EST
Where
Harnett County, Pineview
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
35.317, -79.083

Hail, Chatham

When
May 23, 5:00 PM EST
Where
Chatham County, Pittsboro
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
35.717, -79.183

Thunderstorm Wind, Stanly

When
May 23, 6:00 PM EST
Where
Stanly County, Albemarle
Measured
50 kt (58 mph) estimated gust
Reported by
NEWSPAPER
Coordinates
35.367, -80.217

A large tree was blown down, falling on two cars and causing minor damage to a house.

Hail, Montgomery

When
May 23, 6:30 PM EST
Where
Montgomery County, Steeds
Measured
0.88 in hail
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
35.467, -79.800

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2004Every state in 2004This day in weather historyWarnings in North Carolina, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5394193, 5394194, 5394196, 5394195, 5394198, 5394199, 5394197.